Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Herpes and VL
May 16, 2002

I had an acute provial syndrome 1 yr ago. Surprisingly my VL=1,000 and CD4=600. 4 mo. later my VL=1000 and CD4=685. MY HLA type is b27/b27 (courtesy of Bruce Walker). I thought my prognosis would be slow progressor. Now 1 yr later I get tested and cd4=400 VL=170,000! When I got my tests I had a herpes outbreak (which I get 2x/yr). I started meds tonight but had a second re-draw before hand. I took one dose (Kaletra/trizivir). Can herpes cause such an increase and should I stop and wait for my redraw value even though my HSV was not completely cleared up at the time of redraw (4 days after my first draw)?

Response from Dr. Pavia

Interesting problem. Herpes outbreaks can cause a spike in viral load. In one study that I recall, the average increase was about 1 log, or a 10 fold increase. This would increase your viral load temporarily to about 10,000. However, there was marked person to person variation. Some had little change in viral load with an outbreak, others had fairly large changes. There was a lot of interest in whether suppressing herpes outreaks actually improved outcome, in the "pre-HAART" era.

It is indeed possible that your increase is due to herpes. If you are reluctant to start such an aggressive regimen without knowing for sure what is going on, there is no harm in waiting with your numbers. It may in fact be best to wait until you are several weeks out from the outbreak. I would support this approach, but I would urge you to discuss it with your doctor.

ATP



Previous
Need help in Thailand
Next
Please help me doctor?? I am scared??

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement